Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 29, NWS Austin/San Antonio, TX

May 16, 2010Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 16, 2010, 6:05 AM CDT for Val Verde County, Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2010, 6:05 AM CDT (11:05 UTC)
Expired
May 16, 2010, 9:00 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 117 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 6:50 AM CDTHEAVY RAIN 2.6220 Nw Comstock, TX2.62 INCHES IN 2 HOURS.
May 16, 7:38 AM CDTFLASH FLOOD16 S Juno, TXSEVERAL LOW WATER CROSSINGS CLOSED DUE TO FLOODING
May 16, 7:38 AM CDTFLASH FLOOD9 Sw Juno, TXHEAVY RAIN HAS CAUSED FLOODING OF LOW WATER CROSSINGS SOUTH OF JUNO.
May 16, 8:40 AM CDTHEAVY RAIN 1.78 W Loma Alta, TX1.70 INCHES IN LESS THAN 2 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 93 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 11.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2010-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2010-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2147 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

759 
WGUS54 KEWX 161105
FFWEWX
TXC465-161400-
/O.NEW.KEWX.FF.W.0029.100516T1105Z-100516T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
605 AM CDT SUN MAY 16 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VAL VERDE COUNTY...

* UNTIL 900 AM CDT.

* AT 555 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE     
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BAKERS
  CROSSING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

&&

LAT...LON 3005 10145 3012 10087 2956 10088 2982 10154

$$
1 follow-up statement
566 
WGUS74 KEWX 161332
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
832 AM CDT SUN MAY 16 2010

TXC465-161400-
/O.CON.KEWX.FF.W.0029.000000T0000Z-100516T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAL VERDE TX-
832 AM CDT SUN MAY 16 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR VAL
VERDE COUNTY...

AT 830 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETERMINED 
FROM RADAR RAINFALL ESTIMATES AND A PUBLIC REPORT OF 2.62 INCHES OF 
RAIN NORTH OF COMSTOCK THAT FLASH FLOODING IS LIKELY OCCURRING IN 
THE WARNED AREA OVER CENTRAL VAL VERDE COUNTY.

LOCATIONS IN THE WARNING AREA INCLUDE BAKERS CROSSING AND THE DEVILS 
RIVER STATE NATURAL AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE WHERE WATER COVERS THE ROAD. EVEN SUVS AND PICKUPS WILL 
BE SWEPT AWAY BY AS LITTLE AS TWO FEET OF RUSHING WATER. TURN AROUND 
DON'T DROWN.

&&

LAT...LON 3005 10145 3012 10087 2956 10088 2982 10154

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 16, 4:06 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 16, 4:06 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
406 AM CDT SUN MAY 16 2010

.DISCUSSION...
AN UPPER LEVEL TROUGH MOVING EAST ACROSS WESTERN TEXAS AND A
SURFACE BOUNDARY FROM THE DAVIS MOUNTAINS TO THE HILL COUNTRY IS
GENERATING SOME SHOWERS AND THUNDERSTORMS FROM THE BIG BEND TO THE
EDWARDS PLATEAU TO THE SERRANIAS DEL BURRO MOUNTAINS OF MEXICO.
THE UPPER LEVEL TROUGH WILL MOVE ACROSS TEXAS TODAY WHILE SURFACE
BOUNDARY REMAINS QUASISTATIONARY. HAVE KEPT CHANCE POPS FOR TODAY.
CONVECTIVE PARAMETERS SHOW SOME STORMS MAY BE STRONG TO SEVERE.
LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.

MODELS STILL CONTINUE THEIR LACK OF CONSENSUS WITH SOME SHOWING A
LACK OF CONSISTENCY FOR THE UPCOMING WEEK. FAVOR THE WETTER ECMWF
BASED ON LAST FEW DAYS. A COUPLE OF UPPER LEVEL SHORT-WAVES WILL
MOVE ACROSS THE SOUTHERN TIER OF STATES, THE FIRST LATE MONDAY
INTO TUESDAY AND THE OTHER THURSDAY INTO EARLY FRIDAY. SURFACE
BOUNDARIES MAY PERSIST FROM THE PREVIOUS DAYS CONVECTION. WILL
KEEP MAINLY SLIGHT CHANCE POPS MONDAY THROUGH FRIDAY, EXCEPT FOR
CHANCE POPS MONDAY NIGHT OUT WEST WHERE BETTER LIFT AND MOISTURE
WILL DEVELOP. SOME STORMS MAY BECOME STRONG TO SEVERE, ESPECIALLY
OUT WEST. GUIDANCE TEMPERATURES AND HPC QPF SEEM REASONABLE WITH
ONLY A FEW MINOR ADJUSTMENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              89  68  93  68  90 /  30  20  20  20  20
AUSTIN BERGSTROM INTL AIRPORT  89  65  91  66  89 /  30  20  20  20  20
NEW BRAUNFELS MUNI AIRPORT     89  67  92  67  91 /  30  20  20  20  20
BURNET MUNI AIRPORT            87  66  88  67  88 /  30  20  20  20  20
DEL RIO INTL AIRPORT           86  72  89  71  89 /  30  20  20  40  20
GEORGETOWN MUNI AIRPORT        87  65  88  67  88 /  30  20  20  20  20
HONDO MUNI AIRPORT             86  68  91  69  90 /  30  20  20  30  20
SAN MARCOS MUNI AIRPORT        89  67  91  68  90 /  30  20  20  20  20
LA GRANGE - FAYETTE REGIONAL   88  67  90  68  88 /  30  20  20  20  30
SAN ANTONIO INTL AIRPORT       88  69  90  70  90 /  30  20  20  20  20
STINSON MUNI AIRPORT           88  69  91  70  91 /  30  20  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/10
Hazardous weather outlook, May 16, 5:03 AM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
503 AM CDT SUN MAY 16 2010

TXZ171>173-183>194-202>209-217>225-228-171100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
503 AM CDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AS UPPER LEVEL
DISTURBANCES MOVE ACROSS THE REGION THROUGH TONIGHT. A FEW OF THE
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREAT. LOCALLY HEAVY RAINFALL WILL BE THE GREATEST THREAT
FROM THUNDERSTORMS TODAY AND TONIGHT. THIS RAINFALL OVER ALREADY
SATURATED GROUND MAY CAUSE LOCALIZED FLOODING OF CREEKS...
STREAMS...POOR DRAINAGE AREAS AND LOW WATER CROSSINGS. ISOLATED
RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE POSSIBLE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
A DRIER PATTERN WILL DEVELOP AND CONTINUE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH TONIGHT.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:17 PM CDTSevere Thunderstorm WarningEWXGillespie43 min
May 15, 7:26 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano29 min
May 16, 3:28 AM CDTSevere Thunderstorm WarningEWXVal Verde47 min
May 16, 4:14 AM CDTSevere Thunderstorm WarningEWXVal Verde46 min
May 16, 4:28 AM CDTFlash Flood WarningEWXVal Verde3 hr
May 16, 5:54 AM CDTSevere Thunderstorm WarningEWXVal Verde51 min
May 16, 7:25 AM CDTSevere Thunderstorm WarningEWXVal Verde50 min
May 16, 7:36 AM CDTSevere Thunderstorm WarningEWXVal Verde38 min
May 16, 9:17 AM CDTSevere Thunderstorm WarningEWXVal Verde43 min
May 16, 10:26 AM CDTFlash Flood WarningEWXVal Verde3 hr
May 16, 11:23 AM CDTAreal Flood AdvisoryEWXGuadalupe2 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.